Alert archive / Colorado / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 177, NWS Denver/Boulder, CO

August 1, 2013Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 1, 2013, 6:13 PM MDT for Logan County, Colorado. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2013, 6:13 PM MDT (00:13 UTC)
Expired
Aug 1, 2013, 7:00 PM MDT
In force
47 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Logan County, CO

The radar

The Denver radar (KFTG), 146 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 6:14 PM MDTHAIL 1Pawnee Pass, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 4:09 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2013-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2013-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3228 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

902 
WUUS55 KBOU 020013
SVRBOU
COC075-020100-
/O.NEW.KBOU.SV.W.0177.130802T0013Z-130802T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
613 PM MDT THU AUG 1 2013

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LOGAN COUNTY IN NORTHEAST COLORADO...

* UNTIL 700 PM MDT

* AT 612 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WILLARD...OR
  14 MILES WEST OF STERLING...MOVING EAST AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  STERLING...MERINO...ATWOOD...PAWNEE PASS...ST PETERSBURG...LOGAN
  CORNERS AND WILLARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4061 10277 4044 10278 4044 10345 4052 10346
      4053 10353 4068 10354 4071 10296
TIME...MOT...LOC 0012Z 287DEG 28KT 4057 10348 

HAIL...1.00IN
WIND...<50MPH

$$

BARJENBRUCH
2 follow-up statements
113 
WWUS55 KBOU 020036
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
636 PM MDT THU AUG 1 2013

COC075-020100-
/O.CON.KBOU.SV.W.0177.000000T0000Z-130802T0100Z/
LOGAN CO-
636 PM MDT THU AUG 1 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTHERN LOGAN COUNTY...

AT 636 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ATWOOD...OR 9
MILES SOUTH OF STERLING...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
STERLING...ATWOOD AND ST PETERSBURG. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4061 10277 4044 10278 4051 10327 4058 10337
      4067 10333 4071 10296
TIME...MOT...LOC 0036Z 287DEG 28KT 4052 10325 

HAIL...<.75IN
WIND...60MPH

$$

BARJENBRUCH
452 
WWUS55 KBOU 020050
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
650 PM MDT THU AUG 1 2013

COC075-020100-
/O.EXP.KBOU.SV.W.0177.000000T0000Z-130802T0100Z/
LOGAN CO-
650 PM MDT THU AUG 1 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LOGAN COUNTY WILL
EXPIRE AT 700 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4061 10277 4044 10278 4051 10327 4058 10337
      4067 10333 4071 10296
TIME...MOT...LOC 0045Z 287DEG 28KT 4052 10325 

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:36 PM MDT, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 1, 3:36 PM MDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
336 PM MDT THU AUG 1 2013

.SHORT TERM...AN INCREASE IN SUBTROPICAL MOISTURE CONTINUES TO
MOVE UP FROM THE SOUTHWEST WHILE A SHORTWAVE TROUGH MOVES EAST
ACROSS THE NORTHERN ROCKIES. AT THE SURFACE...A LOW IS DEEPENING
OVER THE EASTERN PLAINS AND MOVING SLOWLY TOWARD THE KANSAS
BORDER. CAPES OF NEAR 800 J/KG NEAR THE MOUNTAINS AND NEAR 1500
J/KG AND ABOVE OVER THE FAR EASTERN PLAINS. THIS WILL HELP
CONTINUE THE THUNDERSTORMS ACROSS THE AREA...WITH STRONGER STORMS
EXPECTED OVER THE FAR NORTHEASTERN CORNER OF THE STATE. DRIER DEW
POINTS OVER THE MOUNTAINS AS WELL AS WESTERLY FLOW WILL TEND TO
MAKE THE STORMS HAVE MORE OF A WIND THREAT THAN RAIN WITH SLIGHT
DOWNSLOPING. THEN THEY WILL BE ABLE TO TAP INTO BETTER MOISTURE
FURTHER EAST FOR A BETTER CHANCE OF HEAVIER RAIN...A CHANCE OF
LARGE HAIL AND STRONG OUTFLOW WINDS. SOME SLIGHT WARMING ALOFT
SHOWN ON FORECAST SOUNDINGS MAY START TO INHIBIT THE STORM
COVERAGE OVER THE MOUNTAINS AND METRO AREAS THIS EVENING.

STORM ACTIVITY IS EXPECTED TO DECREASE LATER THIS EVENING THEN
DIMINISH AROUND MIDNIGHT...ALTHOUGH SOME ACTIVITY MAY STILL BE
LINGERING OVER THE FAR NORTHEAST CORNER.

THE AREA OF ENHANCED SUBTROPICAL MOISTURE AND THE SHORTWAVE MOVING
OVER THE NORTHERN ROCKIES WILL MOVE EAST FRIDAY. HEIGHTS WILL
INCREASE OVER THE STATE AS THE RIDGE BUILDS BACK NORTH AND AT THE
SAME TIME HIGHER SURFACE PRESSURE OVER THE HIGH NORTHERN PLAINS
WILL BEGIN TO PUSH DOWN INTO THE STATE. THIS WILL DECREASE CHANCES
FOR SHOWERS AND STORMS OVER THE PLAINS TOMORROW WITH MOST ACTIVITY
EXPECTED TO STAY OVER THE HIGH TERRAIN. TEMPERATURES WILL INCREASE
A FEW DEGREES TOMORROW WITH THE RIDGE BUILDING IN.

.LONG TERM...SOME STORMS WILL BE POSSIBLE ACROSS THE AREA FRIDAY
EVENING...MAINLY ACROSS THE HIGHER TERRAIN. WITH PRECIPITABLE
WATER VALUES AROUND SIX TENTHS OF AN INCH ALONG THE FOOTHILLS AND
CLOSE TO AN INCH ACROSS THE PLAINS....STORMS COULD PRODUCE BRIEF
HEAVY RAIN. AFTER MIDNIGHT...MODELS SHOW FRONT PUSHING ACROSS THE
PLAINS WITH INCREASING UPSLOPE AND LOW LEVEL MOISTURE. LIFT FROM
FRONT ALONG WITH INCREASING SHEAR SHOULD PROVIDE FOR A FEW
SHOWERS OR THUNDERSTORMS ACROSS THE AREA OVERNIGHT. CERTAINLY
SOME INCREASE IN CLOUD COVER. ON SATURDAY...FLOW ALOFT BECOMES
SOUTHWEST AS UPPER HIGH SHIFTS INTO NORTHERN TEXAS. GOOD BATCH OF
SUBTROPICAL MOISTURE TO MOVE ACROSS COLORADO...WITH PRECIPITABLE
WATER VALUES EXCEEDING AN INCH ACROSS THE PLAINS AND AROUND EIGHT
TENTHS OF AN INCH ALONG FOOTHILLS. DECENT SHEAR TO HELP INCREASE THE
STORM CHANCES BY THE AFTERNOON ACROSS THE MOUNTAINS AND FOOTHILLS...
THEN OVER THE PLAINS. AIRMASS COOLER WHICH COULD PROVIDE A BIT OF
A CAP ACROSS THE PLAINS...WHICH IS SHOWN BY FORECAST SOUNDINGS...
AND MAY HINDER STORM CHANCES. WILL CONTINUE THE CHANCE POPS FOR
NOW. POTENTIAL FOR STORMS TO PRODUCE LOCALLY HEAVY RAIN...THOUGH
STORM MOTION OF AROUND 10 KTS SHOULD HELP KEEP STORMS MOVING.
STORMS TO CONTINUE INTO THE EVENING BEFORE DECREASING AROUND
MIDNIGHT. TEMPERATURES TO COOL INTO THE LOWER 80S ACROSS THE
PLAINS. FOR SUNDAY AND MONDAY...FLOW ALOFT BECOMES MORE WESTERLY
AS UPPER TROUGH MOVES INTO THE NORTHERN GREAT BASIN. BULK OF
SUBTROPICAL MOISTURE TO SHIFT INTO WESTERN COLORADO. AIRMASS
SLIGHTLY DRIER...WITH NO MID LEVEL CAP. STILL SUFFICIENT MOISTURE
FOR A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS ACROSS
THE HIGHER TERRAIN AND A SLIGHT CHANCE OVER MUCH OF THE PLAINS.
TEMPERATURES LOOK TO WARM TO NEAR NORMAL READINGS.

FOR THE LATER DAYS...TUESDAY THROUGH THURSDAY...FLOW ALOFT TO
BECOME MORE SOUTHWEST AS UPPER HIGH SHIFTS INTO SOUTHEAST TEXAS.
THIS TO BRING ANOTHER ROUND OF SUBTROPICAL MOISTURE ACROSS THE
AREA. THIS TO RESULT IN AN INCREASING CHANCE FOR THUNDERSTORMS. IN
ADDITION... MODELS SHOW FRONT MOVING ACROSS THE PLAINS OVERNIGHT
TUESDAY INTO WEDNESDAY...WITH COOLER AIR AND INCREASING LOW LEVEL
MOISTURE. TEMPERATURES TO COOL TO BELOW NORMAL READINGS WEDNESDAY
AND THURSDAY.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH FRIDAY. SCATTERED
THUNDERSTORMS THIS AFTERNOON WILL BE DECREASING BY EARLY
EVENING...WITH DRYING AS THEY COME OFF THE HIGHER TERRAIN WITH
SLIGHT DOWNSLOPING. THIS WILL PRODUCE STRONG AND VARIABLE
DIRECTION OUTFLOW WINDS TO AFFECT THE AIRPORTS. WIND GUSTS TO 40
KNOTS AND BRIEF HEAVY RAIN WILL BE THE MAIN THREATS WITH THE
STORMS. THREAT OF STORMS SHOULD DIMINISH BY 02Z WITH DRAINAGE
WINDS EXPECTED TONIGHT. LESS CONVECTION EXPECTED TOMORROW.

&&

.HYDROLOGY...SCATTERED STORMS ARE MOVING EAST OVER THE HIGHER
TERRAIN OVER THE FOOTHILLS AND ONTO THE PLAINS. THE STRONGER
STORMS HAVE BEEN PRODUCING BETWEEN .02-.04 IN 30 MINUTES SO FAR
TODAY. STORMS MOTION ARE AROUND 15-20 MPH SO THE FLASH FLOODING
THREAT WILL BE LOW.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRIEDERMAN
LONG TERM....D-L
AVIATION...KRIEDERMAN
Hazardous weather outlook, Aug 1, 10:55 AM MDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1055 AM MDT THU AUG 1 2013

COZ030>051-020500-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1055 AM MDT THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP STARTING EARLY THIS
AFTERNOON AND LINGER INTO THE EVENING HOURS. THE BEST CHANCE FOR
STORMS WILL BE OVER THE HIGHER TERRAIN AND OVER THE NORTHEAST
CORNER OF COLORADO. THESE STORMS WILL CONTAIN BRIEF MODERATE
RAIN...SMALL HAIL AND GUSTY WINDS UP TO 40 MPH. DRIER CONDITIONS
OVER THE PLAINS WILL DIMINISH SOME OF THE STORMS AS THEY COME OFF
THE HIGHER TERRAIN AND WILL BE MORE PRONE TO GUSTY WINDS. THERE
MAY BE ENOUGH INSTABILITY AND SHEAR FOR SEVERE STRENGTH STORMS
EAST OF A LINE FROM STERLING TO AKRON...WITH LARGER HAIL AND GUSTS
OF 60 MPH OR MORE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS OVER THE MOUNTAINS AND FOOTHILLS THROUGH THE
PERIOD. A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL PREVAIL
ACROSS THE PLAINS...WITH PERHAPS HIGHER CHANCES ON SATURDAY.
HEAVY RAINFALL WILL BE POSSIBLE WITH SOME OF THE STORMS...
ESPECIALLY ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KRIEDERMAN/D-L

Nearby

Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.